Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
136 Doctors are Online

Blood test showed B12 levels are around 1500. Took sublimial B12 tablets. Right side hurts due to gastric sleeve. Suggest?

User rating for this question
Very Good
Answered by

Practicing since : 2006
Answered : 2016 Questions
My hair has been falling out for about a year. Its getting pretty noticeable now. I've had extensive blood work done twice and everything is normal except my B12 levels are around 1500. I did take sublimial B12 tablets because i had a gastric sleeve procedure done in Feb 2010. My right side (liver, gall bladder area) hurt me for two years, but feels better now.
Posted Mon, 14 Oct 2013 in Hair Loss
Answered by Dr. Kalpana Pathak 2 hours later
Brief Answer:
Please read a detailed answer below

Detailed Answer:
Thanks for writing to us.
I understand that the gastric sleeve procedure was done to reduce the stomach capacity. It is a bariatric surgery or abdomen as the stomach is stapled on its right side. Also it can lead to deficiency of vitamins like B12 folic acid and mineral like iron, calcium. Sublingual vitamin B12 is generally prescribed after this surgery.
Hair fall and tingling sensation over tongue can be seen in B 12 deficiency but your B12 levels are infact high. As B 12 is water soluble vitamin so most probably this level should normalise over a period of time. This could have occured due to intake of high doses of sublingual vitamin B 12

Now the cause of hair fall could be many. It could be stress induced, surgery induced, due to nutritional deficiencies associated with bariatric surgery or due to speedy weight loss. Another cause could be androgenetic alopecia or female pattern baldness.
I would appreciate if you could attach an image of scalp showing hair loss as this would help me in suggesting most suitable treatment for you.
Hoping to hear from you soon.
Above answer was peer-reviewed by
Follow-up: Blood test showed B12 levels are around 1500. Took sublimial B12 tablets. Right side hurts due to gastric sleeve. Suggest? 3 days later
I dont really have a single spot that is balding. I'm just losing hair all over my head. This is how much fell out when i dried my hair this morning.
Answered by Dr. Kalpana Pathak 21 hours later
Brief Answer:
You could be having telogen effluvium

Detailed Answer:
Thanks for writing back and attaching an image. However had you attached an image of your scalp it would have been more beneficial.
Anyways from the details provided and the extent of hair fall you are having, most probably you have telogen effluvium. It is a diffuse and sudden onset hair fall and is completely reversible.

Now to treat the same
Please ensure that you take good amount of protein, vitamins and minerals in your diet. For the same, increase intake of dairy products, lean meat, soy products, fish, lentils, sea foods, sprout,green leafy vegetables, fruits, nuts,broccoli, cabbage, etc
Exercise daily
Take a supplement meant for hair containing biotin, calcium pantothenate, copper, selenium, proteins etc.
Apply two percent minoxidil 1 ml twice in a day.
use a mild shampoo and conditioner for hair. Avoid any salon procedures or chemical treatment

Follow these suggestions atleast for two to three months to see desirable response. If not much response is seen please get blood work done to ascertain hemoglobin, serum ferritin, vitamin d, TSH, folate and B12 levels again.
Hope this helped.
Should there be any other query, please write back.
Take care
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Procedures

The user accepted the expert's answer

Ask a Dermatologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor